Context: In vitro studies and anecdotal clinical reports have suggested that clinically significant rebound hypercoagulability may occur after discontinuation of oral anticoagulants (OACs), such as vitamin K antagonists and ximelagatran, for venous thromboembolism (VTE).
Objective: Assess the extent to which rebound hypercoagulability-related VTE recurrences occur in the 2 months following discontinuation of OACs.
Data sources: Published, randomized controlled trials (RCTs) of OAC treatment of VTE.
Study selection: RCTs of varying durations of OAC treatment of VTE that include VTE recurrence (or extension) data for more than 2 months after discontinuation of anticoagulants.
Data extraction: Rates of VTE recurrences (1) while taking OACs, (2) within 2 months of discontinuing OACs, and (3) from > 2 months until the end of the study were extracted along with major bleeding episodes while on OACs. The rate of VTE recurrences possibly attributable to rebound hypercoagulability was estimated by subtracting the VTE recurrence rate after the 2-month rebound period from the rate during the rebound period.
Data synthesis: In 20 trials (n = 5822), VTE recurrences were 2.62 times as frequent in the 2 months following discontinuation of OACs as subsequently (1.57% VTE recurrences per month falling to 0.56% per month, odds ratio = 2.62, 95% confidence interval: 2.19-3.14), corresponding to 2.02% of patients with rebound hypercoagulability-related VTE recurrences (1.57% per month - 0.56% per month x 2 months = 2.02%). In the 11 trials with evaluable data from the shorter- and longer-duration OAC arms, total adverse events (VTE recurrences plus major bleeding) over the entire durations of the trials were not significantly different.
Conclusions: Rebound hypercoagulability accounts for about 2% of patients having recurrent VTE in the first 2 months after discontinuing OACs. RCTs evaluating the efficacy of OACs should include data for at least 2 months following OAC treatment. Increasing the duration of OAC treatment does not reduce the overall adverse events.
Reader Comments on: Clinical Evidence for Rebound Hypercoagulability After Discontinuing Oral Anticoagulants for Venous Thromboembolism
See reader comments on this article and provide your own.
Readers are encouraged to respond to the author at Dkcundiff3@verizon.net or to Peter Yellowlees, MD, Deputy Editor of The Medscape Journal of Medicine, for the editor's eyes only or for possible publication as an actual Letter in the Medscape Journal via email: firstname.lastname@example.org
Medscape J Med. 2008;10(11):258 © 2008
Cite this: Clinical Evidence for Rebound Hypercoagulability After Discontinuing Oral Anticoagulants for Venous Thromboembolism - Medscape - Nov 11, 2008.